FDA Warns You Can Overdose On Black Licorice

If there’s one candy that’s polarizing, it’s black licorice. And it turns out, this old-fashioned treat can actually send you to the ER if you overdo it. While most of us don’t have anything to worry about because we don’t touch the stuff, the FDA has issued an official warning to keep people safe.

So what’s so dangerous about black licorice? It’s the harsh-tasting licorice compound, glycyrrhizin [[glih-SIR-i-zen]], which is a natural sweetener that comes from the licorice root. According to the FDA, “you really can overdose” on this candy because this compound can cause potassium levels to plummet, putting you at risk of side effects like high blood pressure, abnormal heart rhythms, lethargy, and congestive heart failure.

But you’d have to eat a ton of black licorice to experience these effects, which have only been seen in a “black licorice aficionado,” the formal warning explains. So unless you’re eating about two-ounces of the stuff a day, you’ll be just fine.

Source: The Daily Meal

Todd Alan

Todd Alan

Want to know more about Todd Alan? Get their official bio, social pages & articles on 101-3 KISS-FM! Read more

title

Content Goes Here